Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Albuquerque, NM

July 20, 20144 counties in New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2014, 3:10 PM MDT for 4 counties in New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2014, 3:10 PM MDT (21:10 UTC)
Expired
Jul 20, 2014, 6:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:00 PM MDTFLASH FLOOD10 W Santa Clara Pueblo, NMEMERGENCY MANAGEMENT REPORTED DANGEROUS FLOW OVERTOPPED THE INTERSTECTION OF INDIAN SERVICE ROUTES 601 AND 602 ON SANTA CLARA PUEBLO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WGUS55 KABQ 202110
FFWABQ
NMC028-039-043-049-210000-
/O.NEW.KABQ.FF.W.0018.140720T2110Z-140721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS CONTINUING TO DEVELOP 14 MILES 
  WEST OF SANTA CLARA PUEBLO...OR ABOUT 6 MILES NORTH OF LOS ALAMOS. 
  THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. 
  RADAR INDICATED 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN. EXPECT
  A DANGEROUS WALL OF WATER TO FLOW DOWN SANTA CLARA CREEK FROM
  THE LAS CONCHAS BURN SCAR TO THE RIO GRANDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3600 10636 3603 10629 3601 10622 3604 10608
      3602 10606 3595 10608 3590 10611 3590 10640
      3595 10640 3597 10644 3601 10643

$$
2 follow-up statements
505 
WGUS75 KABQ 202213
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT SUN JUL 20 2014

NMC028-039-043-049-210000-
/O.CON.KABQ.FF.W.0018.000000T0000Z-140721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS NM-SANDOVAL NM-SANTA FE NM-RIO ARRIBA NM-
413 PM MDT SUN JUL 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
EXTREME SOUTHEASTERN RIO ARRIBA...NORTHWESTERN SANTA FE...
NORTHEASTERN SANDOVAL AND NORTHERN LOS ALAMOS COUNTIES...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ISOLATED THUNDERSTORMS PRODUCING LIGHT TO MODERATE RAINFALL 
OVER PARTS OF SANTA CLARA CANYON. ALTHOUGH RAIN COVERAGE AND 
INTENSITY HAS WEAKENED CONSIDERABLY...RADAR INDICATED 1 TO 2 INCHES 
OF RAIN FELL OVER THE CANYON AND LAS CONCHAS BURN SCAR SINCE 230 PM. 
THE RAIN GAGE AT POND 4 REPORTED OVER 1.5 INCHES OF RAIN AND THE 
HAIR PIN STREAM GAGE NOW INDICATES RISING WATER LEVELS. IT MAY TAKE 
ANOTHER HOUR OR 2 FOR THE WATER TO REACH THE RIO GRANDE...BUT 
DANGEROUS WATER LEVELS ARE STILL EXPECTED TO PROPAGATE DOWN SANTA 
CLARA CREEK FROM THE LAS CONCHAS BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3600 10636 3603 10629 3601 10622 3604 10608
      3602 10606 3595 10608 3590 10611 3590 10640
      3595 10640 3597 10644 3601 10643

$$
472 
WGUS75 KABQ 210002
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT SUN JUL 20 2014

NMC028-039-043-049-210011-
/O.EXP.KABQ.FF.W.0018.000000T0000Z-140721T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS NM-SANDOVAL NM-SANTA FE NM-RIO ARRIBA NM-
602 PM MDT SUN JUL 20 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EXTREME SOUTHEASTERN RIO
ARRIBA...NORTHWESTERN SANTA FE...NORTHEASTERN SANDOVAL AND NORTHERN
LOS ALAMOS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL ENDED  
ACROSS THE WARNED AREA. FLOOD WATERS WILL CONTINUE TO BE HAZARDOUS 
IN SANTA CLARA CREEK THROUGH SANTA CLARA PUEBLO UNTIL AT LEAST 
SUNSET. AUTHORITIES HAVE BLOCKED OFF ACCESS TO THE CREEK...SO THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3600 10636 3603 10629 3601 10622 3604 10608
      3602 10606 3595 10608 3590 10611 3590 10640
      3595 10640 3597 10644 3601 10643

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:03 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 12:03 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1203 PM MDT SUN JUL 20 2014

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS AND LIGHT TO LOCALLY MODERATE WINDS LIKELY TO
PERSIST THROUGH 18Z MONDAY OUTSIDE OF ISOLATED TO SCATTERED
SHRA AND TSRA WHICH SHOULD OCCUR MAINLY BETWEEN 20Z TODAY AND 05Z
MONDAY. THE STRONGER STORMS WILL BE CAPABLE OF GENERATING BRIEF
MVFR CIGS AND VSBYS AS WELL AS MT OBSCURATIONS. TAF SITES MOST
LIKELY TO EXPERIENCE THE CONVECTION ARE LVS...TCC AND SAF AND TO A
LESSER DEGREE GUP AND ROW.

43

&&

.PREV DISCUSSION...333 AM MDT SUN JUL 20 2014...
.SYNOPSIS...
A MORE ACTIVE THUNDERSTORM DAY IS ON TRACK FOR TODAY AS MONSOON
MOISTURE MOVES INTO THE STATE FROM THE SOUTH AND SOUTHWEST.
TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES
TODAY THROUGH THE WORK WEEK. DRIER AIR WILL MOVE INTO NORTHWEST
NEW MEXICO ON MONDAY...ALL BUT ELIMINATING THUNDERSTORM CHANCES
WEST OF A LINE FROM GALLUP TO CHAMA. THE UPPER LEVEL FOUR CORNERS
HIGH WILL SHIFTS NORTH INTO COLORADO TUESDAY AND WEDNESDAY...PUSHING
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE NORTHWEST
THIRD OF THE STATE. AS THE UPPER HIGH SLIDES WEST DURING THE
LATTER HALF OF THE WEEK...SHOWERS AND STORMS WILL FAVOR THE
CENTRAL MOUNTAINS EAST.

&&

.DISCUSSION...
WEATHER PREDICTION MODELS REMAIN IN VERY GOOD AGREEMENT THROUGH
THE FORECAST PERIOD WITH REGARD TO THE LOCATION/MOVEMENT OF THE UPPER
LEVEL FOUR CORNERS HIGH. HIGH CENTER SHIFTS EAST SOMEWHAT THIS
MORNING...ALLOWING FOR A RATHER MEDIOCRE MONSOONAL PLUME TO MOVE
UP FROM THE SOUTH TODAY. AN UPTICK IN CONVECTION ALL AREAS IS
EXPECTED AS A RESULT. LOCAL WRF MODEL INDICATING THAT CONVECTION
WILL FAVOR THE EAST SLOPES OF MOUNTAIN RANGES...WITH THE POTENTIAL
FOR ACTIVITY IN THE MIDDLE RIO GRANDE VALLEY DURING THE EARLY
EVENING HOURS. STORM MOTION WILL BE EAST-SOUTHEAST AT AROUND 5 MPH.

SIMILAR CROP OF STORMS ON TAP FOR MONDAY WITH THE EXCEPTION OF THE
NORTHWEST QUARTER WHERE DRIER MID LEVEL AIR WORKS IN...BRIEFLY
ENDING CHANCES THERE. UPPER HIGH CENTER SHIFTS INTO SOUTHERN COLORADO ON
TUESDAY AND WEDNESDAY...RESULTING IN MORE ACTIVITY ALONG AND WEST
OF THE CENTRAL MOUNTAIN CHAIN. MODELS IN VERY GOOD AGREEMENT THAT
DRIER AND MORE STABLE UPPER LEVEL AIR MOVES WILL MOVE INTO THE
EASTERN PLAINS TUESDAY NIGHT AND WEDNESDAY...ALL BUT ELIMINATING
CHANCES FOR CONVECTION THERE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

FOUR CORNERS HIGH SHIFTS BACK SOUTHWEST TO THE NM/AZ BORDER AS A
UNSEASONABLY DEEP UPPER LEVEL CLOSED LOW DIVES SOUTHEASTWARD
THROUGH THE NORTHERN PLAINS AND UPPER MIDWEST THURSDAY THROUGH NEXT
WEEKEND. NORTHERLY FLOW ON EAST SIDE OF THE HIGH WILL SHIFT
THE FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT TO THE NORTHWEST
HALF OR SO OF THE STATE. BACKDOOR FRONTS ALSO LIKELY TO GET INTO
THE MIX BOTH SATURDAY AND SUNDAY. ABOVE AVERAGE TEMPERATURES
CONTINUE THROUGH THE WORK WEEK...TRENDING DOWN TOWARD AVERAGE BY
THE WEEKEND.

33

&&

.FIRE WEATHER...
SUBTLE MOISTURE AND TEMPERATURE TRENDS OVER THE NEXT SEVEN DAYS...
BUT THE FORECAST WILL BE CHARACTERIZED BY ABOVE NORMAL TEMPERATURES
AND BELOW NORMAL THUNDERSTORM ACTIVITY FOR MID TO LATE JULY THANKS
TO A DOMINANT UPPER HIGH OVER THE REGION.

AN UNIMPRESSIVE MONSOONAL MOISTURE PLUME SHOWING IN THE LATEST WATER
VAPOR SATELLITE IMAGERY OVER EASTERN AZ AND MUCH OF NM WILL PROVIDE
SUFFICIENT FUEL FOR AN UPTICK IN SHOWERS AND THUNDERSTORMS TODAY
WITH PWATS NEAR NORMAL FOR MID TO LATE JULY. WETTING RAINS WILL
FAVOR THE MOUNTAINS INITIALLY...THEN THE CENTRAL AND NORTHEAST
HIGHLANDS/PLAINS THIS EVENING. MINIMUM RHS WILL REACH CRITICAL
THRESHOLDS ACROSS THE NORTHWEST PLATEAU AND WILL GENERALLY BE BELOW
NORMAL AREAWIDE.

LOW CONFIDENCE ON MOISTURE TRENDS FROM EARLY TO MID WEEK...ALTHOUGH
SOME DRYING IS FORECAST ACROSS THE NORTHWEST QUARTER OF THE FORECAST
AREA MONDAY INTO TUESDAY. SOME MOISTENING IS FORECAST TUESDAY NIGHT
INTO WEDNESDAY AS THE UPPER HIGH MOVES NE A BIT AND ALLOWS MOISTURE
TO ADVECT NORTH AND WEST ACROSS THE AREA. SOME DRYING IS FORECAST
BEYOND WEDNESDAY AS THE UPPER HIGH TRANSITIONS BACK OVER NEW MEXICO
AND BECOMES CENTERED ALONG THE AZ/NM BORDER...OR POSSIBLY OVER THE
FOUR CORNERS. HAINES INDICES ARE FORECAST TO TREND UP LATE WEEK AND
BE 6S ACROSS MUCH OF THE AREA BY NEXT SATURDAY.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 20, 5:10 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 AM MDT SUN JUL 20 2014

NMZ501>540-211130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
510 AM MDT SUN JUL 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL
TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY
FOR BURN SCARS...AS STORM MOTION WILL BE SLOW. SMALL HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BEST CHANCES FOR STORMS AND LOCALIZED FLASH FLOODING ON MONDAY
WILL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORM ACTIVITY
WILL SHIFT TO THE NORTHWEST THIRD OF THE STATE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Jul 20, 1:18 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
118 PM MDT SUN JUL 20 2014

NMZ540-201945-
SOUTHWEST CHAVES COUNTY-
118 PM MDT SUN JUL 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY
THROUGH 145 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELK...OR ABOUT 20 MILES EAST OF
CLOUDCROFT...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN THE ELK
AREA...ALONG WITH FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN FROM THE
STORM MAY ALSO PRODUCE HAZARDOUS WATER LEVELS IN THE RIO PENASCO.

AREAS AFFECTED BY THIS STORM INCLUDE...ELK.

&&

LAT...LON 3296 10536 3297 10534 3298 10533 3306 10533
      3306 10532 3305 10520 3284 10527 3284 10536
TIME...MOT...LOC 1917Z 192DEG 5KT 3291 10539

44
Local storm report, Jul 20, 1:54 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 18 NNE ENCINOSO         33.92N 105.34W
07/17/2014  M76 MPH          LINCOLN            NM   MESONET

            CSBF TRANSWESTERN PUMP.

&&

EVENT NUMBER ABQ1401120

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:09 PM MDTSpecial Weather StatementABQRoosevelt51 min
Jul 19, 7:27 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt33 min
Jul 19, 7:35 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt115 min
Jul 19, 7:52 PM MDTSpecial Weather StatementABQRoosevelt38 min
Jul 19, 8:05 PM MDTSpecial Weather StatementABQRoosevelt40 min
Jul 19, 10:06 PM MDTAreal Flood AdvisoryABQChaves114 min
Jul 19, 10:55 PM MDTAreal Flood AdvisoryABQChaves110 min
Jul 20, 1:18 PM MDTSpecial Weather StatementABQ27 min
Jul 20, 1:44 PM MDTAreal Flood AdvisoryABQLincoln91 min
Jul 20, 2:37 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe113 min
Jul 20, 3:16 PM MDTSpecial Weather StatementABQCatron29 min
Jul 20, 3:48 PM MDTSpecial Weather StatementABQCatron42 min
Jul 20, 3:56 PM MDTAreal Flood AdvisoryABQChaves94 min
Jul 20, 5:20 PM MDTAreal Flood AdvisoryABQCibola, Socorro85 min
Jul 20, 5:36 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia84 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.